Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2005, 8:40 PM EDT for Franklin County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 8:40 PM EDT (00:40 UTC)
- Expired
- Jun 6, 2005, 9:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 070040 SVRRNK VAC067-070115- /O.NEW.KRNK.SV.W.0033.050607T0040Z-050607T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT MON JUN 6 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 915 PM EDT * AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WIRTZ...OR ABOUT 4 MILES NORTH OF ROCKY MOUNT...AND MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WIRTZ... ROCKY MOUNT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3715 7978 3713 8001 3692 7992 3695 7974 $$ WP
2 follow-up statements
000 WWUS51 KRNK 070100 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EDT MON JUN 6 2005 VAC067-070115- /O.CON.KRNK.SV.W.0033.000000T0000Z-050607T0115Z/ FRANKLIN VA- 859 PM EDT MON JUN 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM EDT FOR FRANKLIN COUNTY... AT 857 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ROCKY MOUNT...MOVING SOUTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. HAIL UP TO NICKEL SIZE HAS BEEN REPORTED NORTH OF ROCKY MOUNT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3715 7978 3713 8001 3692 7992 3695 7974 $$ WP
000 WWUS51 KRNK 070112 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 912 PM EDT MON JUN 6 2005 VAC067-070122- /O.EXP.KRNK.SV.W.0033.000000T0000Z-050607T0115Z/ FRANKLIN VA- 912 PM EDT MON JUN 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 915 PM EDT... THE THUNDERSTORM IS WEAKENING TO BELOW SEVERE LIMITS...AND WILL THE WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3715 7978 3713 8001 3692 7992 3695 7974 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:39 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 6, 7:39 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 739 PM EDT MON JUN 6 2005 .AVIATION... SCTD TSRA CONTG ACROSS THE AREA WITH BEST CONCENTRATION ALONG THE BLUE RIDGE IN THE ROA VCNTY. WILL CONT INCLUSION OF CONVECTION AT ERN TAF SITES THIS EVENING...WITH OCNL MVFR/IFR CIGS/VSBYS BEFORE INCLUDING MORE FOG AND LOW CIGS OVERNGT. FOG LOOKS TO LIFT MID MORNING TUE BEFORE GIVING WAY TO MORE SCTD CU/BKN AC AND PSBLY MORE CONVECTION TUE AFTN. .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS. AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID 60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG FORMATION AGAIN. ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE HUMID DAYS AND MUGGY NIGHTS. WEDNESDAY THROUGH THURSDAY NIGHT... ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS TIME WILL REMAIN LIGHT. FRIDAY THROUGH MONDAY... RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL SUMMER CONVECTION POSSIBLE WITH 30/40 POP. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/RCS
Hazardous weather outlook, Jun 6, 12:40 PM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT MON JUN 6 2005 NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- 071100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ019-020-024-WVZ042>045-071100- ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. AMS
In the hours before
Special weather statement, Jun 6, 5:42 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 542 PM EDT MON JUN 6 2005 VAZ012-015-016-062258- CARROLL-GRAYSON-WYTHE- 542 PM EDT MON JUN 6 2005 ...TORRENTIAL RAINS AFFECTING THE AREA... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE FROM ELK CREEK IN GRAYSON COUNTY...EAST TO INTERSTATE 77 IN WYTHE AND CARROLL COUNTIES. RAINFALL AMOUNTS AS HIGH AS AN INCH AND A HALF IN AN HOUR CAN BE EXPECTED. WATCH FOR LOW LYING FLOODING ALONG DITCHES AND CULVERTS ALONG THE SIDE OF HIGHWAYS. WATER WILL ALSO POND ON THE ROADS CREATING A HYDROPLANING HAZARD. SLOW DOWN AND ALLOW MORE TIME TO REACH YOUR DESTINATION. THESE STORMS SHOULD WEAKEN BY DUSK. 05
Special weather statement, Jun 6, 7:08 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 708 PM EDT MON JUN 6 2005 VAZ022-023-034-070013- BEDFORD-BOTETOURT-ROANOKE- 708 PM EDT MON JUN 6 2005 ...HEAVY RAINS TO PRODUCE LOW LYING FLOODING... THUNDERSTORMS WITH HEAVY RAINS WILL PERSIST ACROSS SOUTHERN BOTETOURT INTO THE VINTON AREA...EAST INTO WESTERN BEDFORD COUNTY THROUGH 815 PM. RAINFALL AMOUNTS OF UP TO TWO INCHES CAN BE EXPECTED. LOOK FOR PONDING OF WATER ON ROADS AND STREETS...ESPECIALLY IN THE VINTON AREA...NORTH INTO SOUTHEASTERN BOTETOURT COUNTY. DITCHES AND CULVERTS WILL ALSO OVERFLOW WITH WATER WHICH WILL POND ON THE ROADS. BE EXTREMELY CAREFUL IF YOU ARE TRAVELING THROUGH THIS AREA THROUGH 900 PM. 05
Local storm report, Jun 6, 7:19 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST MAX MEADOWS 36.97N 80.93W
06/06/2005 0 MPH WYTHE VA TRAINED SPOTTER
TREES DOWN
&&
JWHITELocal storm report, Jun 6, 7:37 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL BLUE RIDGE 37.38N 79.82W
06/06/2005 0.75 INCH BOTETOURT VA TRAINED SPOTTER
&&
JWHITELocal storm report, Jun 6, 7:39 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL CAVE SPRING 37.22N 80.01W
06/06/2005 0.75 INCH ROANOKE VA TRAINED SPOTTER
&&
JWHITESpecial weather statement, Jun 6, 8:33 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 833 PM EDT MON JUN 6 2005 VAZ033-070114- FRANKLIN- 833 PM EDT MON JUN 6 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL IS GOING TO AFFECT THE NORTHERN HALF OF THE COUNTY THROUGH 915 PM. LOCATIONS SUCH AS WIRTZ...BURNT CHIMNEY AND EVENTUALLY ROCKY MOUNT CAN EXPECT THE THIS STORM. ALSO...THUNDERSTORMS WILL BEGIN SUBSIDING OVER SMITH MOUNTAIN LAKE...BUT UNTIL THEY DO...STAY OFF...AND AWAY FROM THE WATER. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 2:09 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 7, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 28 min |
| Jun 7, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jun 7, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 14 min |
| Jun 7, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 41 min |
| Jun 7, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 38 min |
| Jun 7, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 45 min |
| Jun 7, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.